Fever and dying

  1. 0
    I am a relatively new nurse. I have a patient who is in the process of dying and is experiencing a low grade fever. I was getting a tylenol suppository for the patient and someone stated to me that the fever was just part of the process of dying and the fever would continue to go up until death occurred. Is this correct? Thanks for the help!
  2. 50,112 Visits
    Find Similar Topics
  3. 31 Comments so far...

  4. 7
    Having worked for hospice before, I know that this is true. Fever is a natural part of the dying process. If the fever does not seem to be bothering the patient, then it is unecessary to give the suppository. It will only make the patient uncomfortable.
    melsch, Vtachy1, joanna73, and 4 others like this.
  5. 74
    In my experience, definitely yes: a low grade temp is one of the signs you expect to see in a dying patient. Of course, most low-grade temps are not the result of dying, but you'll eventually learn to see the signs of dying at a glance. A cold, slightly grayish nose. Ears that look like they're softening and folding back. Knees mottling. A certain look in a patient's eyes.

    As a new nurse, you naturally think, "this patient has a temperature so I should get an order for tylenol". Here's a problem, here's the fix. As time goes on, you'll be able to see the whole picture. That tylenol is not as important as preparing the family for what's to come. That temp means nothing compared to being sure your patient is comfortable and at peace.

    If your patient is in the process of dying, the best thing you can do for him/her is to provide psychological support for that patient and family. This is easier said than done. I've learned that the best thing I can do is to confess to the family that there is nothing I can do, but I want to help so if there is anything they can think of that would ease their burden, I will do it.

    Make sure they have enough chairs. Ask if they or the patient would like a pastor/priest/whatever to come and pray with them. Provide coffee/snacks/whatever. Put your patient's hands on top of the sheets, put down the siderails, and tell the family not to be afraid to hold your patient's hands or hug the patient or otherwise touch the patient if that's what they want to do. Tell them that now is the time to say anything they need to say; we believe that hearing is the last sense to be lost, so we keep talking to the patient as he/she slips away.

    Most importantly, if your patient does not have any loved ones to sit vigil at the bedside, make doing this your top priority. Never leave a dying patient alone, even if you have to ask someone else to sit with him/her while you do other tasks, or ask someone else to do those things for you. No one should ever die alone. Hold his/her hand. Let him/her know it is okay to let go, that you will be there, there is nothing to fear, they are not alone.

    It's okay to cry. I always do.
    blondy2061h, nitenite, travkitty, and 71 others like this.
  6. 7
    Quote from HollyHobby
    In my experience, definitely yes: a low grade temp is one of the signs you expect to see in a dying patient. Of course, most low-grade temps are not the result of dying, but you'll eventually learn to see the signs of dying at a glance. A cold, slightly grayish nose. Ears that look like they're softening and folding back. Knees mottling. A certain look in a patient's eyes.

    As a new nurse, you naturally think, "this patient has a temperature so I should get an order for tylenol". Here's a problem, here's the fix. As time goes on, you'll be able to see the whole picture. That tylenol is not as important as preparing the family for what's to come. That temp means nothing compared to being sure your patient is comfortable and at peace.

    If your patient is in the process of dying, the best thing you can do for him/her is to provide psychological support for that patient and family. This is easier said than done. I've learned that the best thing I can do is to confess to the family that there is nothing I can do, but I want to help so if there is anything they can think of that would ease their burden, I will do it.

    Make sure they have enough chairs. Ask if they or the patient would like a pastor/priest/whatever to come and pray with them. Provide coffee/snacks/whatever. Put your patient's hands on top of the sheets, put down the siderails, and tell the family not to be afraid to hold your patient's hands or hug the patient or otherwise touch the patient if that's what they want to do. Tell them that now is the time to say anything they need to say; we believe that hearing is the last sense to be lost, so we keep talking to the patient as he/she slips away.

    Most importantly, if your patient does not have any loved ones to sit vigil at the bedside, make doing this your top priority. Never leave a dying patient alone, even if you have to ask someone else to sit with him/her while you do other tasks, or ask someone else to do those things for you. No one should ever die alone. Hold his/her hand. Let him/her know it is okay to let go, that you will be there, there is nothing to fear, they are not alone.

    It's okay to cry. I always do.
    What a lovely post. Thanks.
    joanna73, noyesno, Patchouli, and 4 others like this.
  7. 7
    My dad spiked a temp just a few hours before his death. RIP daddy, I love you.
  8. 4
    i am a inpatient hospice nurse and i can tell ypu that a fever is just a part of the dying process. it can be low grade or extremly high..had a patient last week with 106....we do not treat fevers because it is the natural process... we may use cool clothes or remove covers....
    Last edit by txspadequeenRN on Feb 21, '10
  9. 0
    Thank you! That was very benecifial to me as well as a new nurse
  10. 22
    Quote from kicnic
    Having worked for hospice before, I know that this is true. Fever is a natural part of the dying process. If the fever does not seem to be bothering the patient, then it is unecessary to give the suppository. It will only make the patient uncomfortable.
    why would a tylenol suppository make them uncomfortable?
    i agree, it's going to depend on various factors, but the bottom line, fever is uncomfortable.
    if the pt is mostly unconscious, then i give apap supp pr q3-4 hrs.
    i'm sorry, but i disagree just because it's a natural part of dying, doesn't mean it's comfortable.
    there are sev'l "natural" parts of dying, that we intervene with.

    Quote from HollyHobby

    Most importantly, if your patient does not have any loved ones to sit vigil at the bedside, make doing this your top priority. Never leave a dying patient alone, even if you have to ask someone else to sit with him/her while you do other tasks, or ask someone else to do those things for you. No one should ever die alone. Hold his/her hand. Let him/her know it is okay to let go, that you will be there, there is nothing to fear, they are not alone.
    holly, thank you.
    your entire post was considerate and sensitive.
    but as an old, experienced hospice nurse, i have a couple of observations.
    again, temperature (esp high temps) is uncomfortable.
    even when unconscious, one can always see a change in facial tone/expression when the pt is uncomfortable vs "at peace".
    and tylenol or washcloths on the head, under arms, is due.

    but i especially wanted to point out, that your perspective of "never leave a dying patient alone", is not always accurate.
    i've known many pts who chose to die alone.
    my mil was one such person...
    true to her nature, she just would not die.
    her room was filled with her entire family...
    and she was lingering, i'm sure knowing we were all hovering over her.
    i finally suggested we all leave for an hour.
    within 15min she was gone.
    many folks that are like her...
    just something to keep in mind.

    leslie
    blondy2061h, Kitty-RN, Old.Timer, and 19 others like this.
  11. 3
    Holly, very thoughtful post. My grandfather died a few days ago and I wish the nurses on his unit would have done any of those things. Instead, they pretty much left us alone. Well, one did come in and sign her initials on the dry erase board for every hour of her shift...at the beginning of her shift. I have never been with anyone that close to death and would have appreciated any gesture of kindness. I learned a lot from the experience. Rest in peace grampie, I love you.
    RN in training, jh56031, and nursel56 like this.
  12. 0
    What could be an interest for you... research what cause of a fever. One will find a lot of clinical scenarios which will produce a fever. Once you understand the mechanism, you will have a better idea of the "why"


Top